Oklahoma, 2022

Drought in Oklahoma, September 1 to 30, 2022

September 1 to 30, 2022 · NWS TSA · 25 events in 25 counties and zones

Another dry and unseasonably warm month occurred across eastern Oklahoma in September. All of eastern Oklahoma experienced below average rainfall for the month, and a large portion of the area received less than 10 percent of monthly average precipitation amounts.

Where it happened

Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Another dry and unseasonably warm month occurred across eastern Oklahoma in September. All of eastern Oklahoma experienced below average rainfall for the month, and a large portion of the area received less than 10 percent of monthly average precipitation amounts. The continued dry weather, combined with unseasonably hot temperatures during the month, resulted in an expansion of drought conditions across the area. Exceptional drought (D4) conditions developed across portions of Osage, Washington, Nowata, Craig, Ottawa, Okfuskee, Okmulgee, McIntosh, Pittsburg, Haskell, Latimer, and Pushmataha Counties. Extreme drought (D3) conditions developed across much of the remainder of eastern Oklahoma during the month. Monetary damage estimates as a result of the drought were not available.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Aug 31, 11:06 PM CST, 54 minutes earlier.

Area forecast discussion, Aug 31, 11:06 PM CST, 54 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1206 AM CDT Thu Sep 1 2022

...New AVIATION...

.SHORT TERM...
(The rest of tonight)
Issued at 942 PM CDT Wed Aug 31 2022

A few features of interest this evening...1...a weak surface
boundary positioned west to east across Southeast
Oklahoma...2...a frontal boundary stretched west to east across
Northeast Oklahoma into Northwest Arkansas...and 3...an area of
upper level low pressure/vort max in Northern Texas. Overnight
tonight...the vort max is expected to begin lifting north
northeast into Oklahoma which should lift the western side of the
frontal boundary northward with it positioned more northwest to
southeast across Northeast Oklahoma and Northwest Arkansas early
Thursday morning. As the vort max lifts into Oklahoma there is at
least a slight chance of additional showers and thunderstorms to
develop overnight as the vort max interacts with the boundary in
Southeast Oklahoma.

Also overnight...scattered to broken cloud cover associated with
the vort max should continue to spread across the CWA. At the same
time...dewpoints look to increase some as the frontal boundary
repositions across Northeast Oklahoma. These conditions should
keep low temps in the upper 60s and lower 70s across much of the
CWA...with low/mid 60s possible north/northeast of the front along
the Kansas border into far Northwest Arkansas.

For the evening update...have adjusted PoPs for tonight based on
timing and movement of the vort max...and also made a few tweaks
to low temps tonight based on the position of the frontal
boundary/cloud cover. The rest of the forecast seems to be
handling well at this time.

&&

.LONG TERM...
(Tomorrow through Wednesday)
Issued at 212 PM CDT Wed Aug 31 2022

Shortwave trough currently over the north central Plains will
rotate SSE across the forecast area tomorrow through Thursday.
This feature along with convectively enhanced vort max currently
over west TX will evolve into a persistent mid level trough with
potential for weak mid level circulation residing over the local
area. This along with expanding plume of deep moisture will lead
to increasing daily coverage of showers and storms. Forecast wind
fields remain weak through a deep layer and resultant slow moving
cell motions will allow for locally heavy rainfall amounts. Temps
will be impacted by the eventual coverage of precip / cloud cover
which should keep high temps within a few degrees of seasonal
normals.

The overall pattern of weak mid level troughing overhead is likely
to persist through the holiday weekend and into early next week.
This weak forcing amidst deep moisture warrants a daily mention
of showers and storms area wide.

&&

.AVIATION...
(06Z TAFS)
Issued at 1204 AM CDT Thu Sep 1 2022

Scattered thunderstorms will occur Thursday afternoon and evening
and may affect any of the TAF sites. Mainly VFR conditions will
prevail outside of thunderstorm areas.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   92  72  91  70 /  20  20  20  20
FSM   90  72  89  70 /  40  30  40  20
MLC   85  70  88  69 /  60  30  50  20
BVO   94  69  93  67 /  20  20  20  20
FYV   87  67  85  65 /  20  20  30  20
BYV   89  68  85  67 /  20  20  30  20
MKO   87  69  86  68 /  30  20  40  20
MIO   92  68  89  66 /  20  20  20  20
F10   88  69  89  68 /  40  30  40  20
HHW   85  71  86  70 /  70  40  60  20

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

SHORT TERM...20
LONG TERM....07
AVIATION...05
Hazardous weather outlook, Aug 31, 8:46 PM CST, 3 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
946 PM CDT Wed Aug 31 2022

ARZ001-002-010-011-019-020-029-OKZ049-053>076-011030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
946 PM CDT Wed Aug 31 2022

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Tonight.

THUNDERSTORMS WITH DANGEROUS LIGHTNING.
	RISK...Limited.
	AREA...Southeast Oklahoma.
	ONSET...After Midnight.

DISCUSSION...
A slight chance of showers and thunderstorms will become possible
overnight tonight into early Thursday morning across southeast
Oklahoma as an area of low pressure in Texas lifts into Oklahoma.
Severe weather is not anticipated tonight.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Spotter Activation Not Expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
THURSDAY THROUGH TUESDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...
An active weather pattern is expected to persist across eastern
Oklahoma and northwest Arkansas through the weekend and into early
next week, leading to daily thunderstorm potential. While
organized severe weather is not expected at this time, a limited
threat for both damaging winds and large hail will exist with the
strongest storms late this week and into the weekend. Localized
heavy rain may also occur.

weather.gov/tulsa contains additional information.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

25 drought. Local standard time, as filed.

Drought, Adair

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Adair forecast zone
Reported by
Official NWS Observations
Coordinates
35.884, -94.659 (the zone’s center; the record gives no point)

Drought, Cherokee

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Cherokee forecast zone
Reported by
Official NWS Observations
Coordinates
35.907, -95.000 (the zone’s center; the record gives no point)

Drought, Choctaw

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Choctaw forecast zone
Reported by
Official NWS Observations
Coordinates
34.027, -95.552 (the zone’s center; the record gives no point)

Drought, Craig

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Craig forecast zone
Reported by
Official NWS Observations
Coordinates
36.762, -95.208 (the zone’s center; the record gives no point)

Drought, Creek

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Creek forecast zone
Reported by
Official NWS Observations
Coordinates
35.903, -96.371 (the zone’s center; the record gives no point)

Drought, Delaware

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Delaware forecast zone
Reported by
Official NWS Observations
Coordinates
36.408, -94.803 (the zone’s center; the record gives no point)

Drought, Haskell

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Haskell forecast zone
Reported by
Official NWS Observations
Coordinates
35.225, -95.117 (the zone’s center; the record gives no point)

Drought, Latimer

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Latimer forecast zone
Reported by
Official NWS Observations
Coordinates
34.876, -95.250 (the zone’s center; the record gives no point)

Drought, Le Flore

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Le Flore forecast zone
Reported by
Official NWS Observations

Drought, Mayes

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Mayes forecast zone
Reported by
Official NWS Observations
Coordinates
36.302, -95.231 (the zone’s center; the record gives no point)

Drought, McIntosh

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
McIntosh forecast zone
Reported by
Official NWS Observations
Coordinates
35.374, -95.667 (the zone’s center; the record gives no point)

Drought, Muskogee

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Muskogee forecast zone
Reported by
Official NWS Observations
Coordinates
35.616, -95.379 (the zone’s center; the record gives no point)

Drought, Nowata

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Nowata forecast zone
Reported by
Official NWS Observations
Coordinates
36.799, -95.617 (the zone’s center; the record gives no point)

Drought, Okfuskee

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Okfuskee forecast zone
Reported by
Official NWS Observations
Coordinates
35.466, -96.323 (the zone’s center; the record gives no point)

Drought, Okmulgee

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Okmulgee forecast zone
Reported by
Official NWS Observations
Coordinates
35.647, -95.964 (the zone’s center; the record gives no point)

Drought, Osage

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Osage forecast zone
Reported by
Official NWS Observations

Drought, Ottawa

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Ottawa forecast zone
Reported by
Official NWS Observations
Coordinates
36.836, -94.810 (the zone’s center; the record gives no point)

Drought, Pawnee

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Pawnee forecast zone
Reported by
Official NWS Observations
Coordinates
36.317, -96.699 (the zone’s center; the record gives no point)

Drought, Pittsburg

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Pittsburg forecast zone
Reported by
Official NWS Observations
Coordinates
34.924, -95.748 (the zone’s center; the record gives no point)

Drought, Pushmataha

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Pushmataha forecast zone
Reported by
Official NWS Observations
Coordinates
34.416, -95.376 (the zone’s center; the record gives no point)

Drought, Rogers

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Rogers forecast zone
Reported by
Official NWS Observations
Coordinates
36.372, -95.604 (the zone’s center; the record gives no point)

Drought, Sequoyah

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Sequoyah forecast zone
Reported by
Official NWS Observations

Drought, Tulsa

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Tulsa forecast zone
Reported by
Official NWS Observations
Coordinates
36.121, -95.941 (the zone’s center; the record gives no point)

Drought, Wagoner

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Wagoner forecast zone
Reported by
Official NWS Observations
Coordinates
35.961, -95.521 (the zone’s center; the record gives no point)

Drought, Washington

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Washington forecast zone
Reported by
Official NWS Observations
Coordinates
36.715, -95.904 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2022Every state in 2022This day in weather historyWarnings in Oklahoma, September 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1051987, 1051988, 1051989, 1051990, 1051991, 1051992, 1051993, 1051994, 1051995, 1051996, 1051997, 1051998, 1051999, 1052000, 1052001, 1052002, 1052003, 1052004, 1052005, 1052006, 1052007, 1052008, 1052009, 1052010, 1052011.